Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2018, 7:46 PM MST for Maricopa County, Arizona. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 7:46 PM MST (02:46 UTC)
- Expired
- Jul 30, 2018, 8:30 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:46 PM MST | TSTM WND GST 74 | 4 E Litchfield Park, AZ | |
| Jul 30, 7:55 PM MST | TSTM WND DMG | 1 Se Goodyear, AZ | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 1 SE GOODYEAR. TREE LIMBS DOWN IN A ONE BLOCK RADIUS OF APPROXIMATELY 6-8 IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WUUS55 KPSR 310246 SVRPSR AZC013-310330- /O.NEW.KPSR.SV.W.0029.180731T0246Z-180731T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 746 PM MST MON JUL 30 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 830 PM MST. * At 746 PM MST, severe thunderstorms were located along a line extending from 7 miles west of White Tank Mountain Park to near Superstition Springs Mall, moving west at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Phoenix, Tempe, Avondale, Goodyear, Buckeye, Tolleson, Laveen, Cashion, Litchfield Park, Palo Verde, Perryville, Luke AFB, South Phoenix, Arizona State Fairgrounds and Liberty. * This includes the following highways... AZ Interstate 10 between mile markers 102 and 153. AZ Interstate 17 between mile markers 195 and 202. US Highway 60 near mile marker 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3344 11190 3325 11231 3336 11291 3360 11270 TIME...MOT...LOC 0246Z 078DEG 28KT 3358 11268 3338 11163 HAIL...<.75IN WIND...60MPH $$ Wilson
1 follow-up statement
278 WWUS55 KPSR 310315 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 815 PM MST MON JUL 30 2018 AZC013-310330- /O.CON.KPSR.SV.W.0029.000000T0000Z-180731T0330Z/ Maricopa AZ- 815 PM MST MON JUL 30 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR MARICOPA COUNTY... At 813 PM MST, severe thunderstorms were located along a line extending from near Tonopah to near Chandler City Hall, moving west at 30 mph. Gusts up to 50 mph have been reported at I-10 and 107th and a 49 mph gust at Buckeye Municipal Airport. Gusts up to 60 mph are still possible. Small hail will also be possible. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Phoenix, Tempe, Avondale, Goodyear, Buckeye, Tolleson, Laveen, Cashion, Litchfield Park, Palo Verde, Perryville, Luke AFB, South Phoenix, Arizona State Fairgrounds and Liberty. This includes the following highways... AZ Interstate 10 between mile markers 102 and 153. AZ Interstate 17 between mile markers 195 and 202. US Highway 60 near mile marker 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3344 11190 3325 11231 3336 11291 3360 11270 TIME...MOT...LOC 0313Z 078DEG 28KT 3354 11290 3334 11185 HAIL...<.75IN WIND...60MPH $$ Wilson
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:43 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 30, 7:30 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM DUST STORM SUN CITY WEST 33.67N 112.37W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/2 MILE IN BLOWING
DUST.
&&
MPLocal storm report, Jul 30, 7:34 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
734 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 1 W NORTH SCOTTSDALE 33.62N 111.91W
07/30/2018 E63 MPH MARICOPA AZ ASOS
GUST 63 MPH AT SCOTTSDALE AIRPORT ASOS.
&&
MPLocal storm report, Jul 30, 7:35 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
735 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 7 N NORTH SCOTTSDALE 33.72N 111.90W
07/30/2018 M0.60 INCH MARICOPA AZ TRAINED SPOTTER
0.60 INCH MEASURED IN 20 MINUTES.
&&
MPLocal storm report, Jul 30, 7:38 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM DUST STORM 2 NNW GLENDALE 33.56N 112.20W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
1/2 MILE VISIBILITY IN BLOWING DUST.
&&
MPLocal storm report, Jul 30, 7:39 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
739 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM DUST STORM 2 SW WADDELL 33.59N 112.41W
07/30/2018 MARICOPA AZ PUBLIC
600 FOOT VISIBILITY IN BLOWING DUST.
ESTIMATED 40 MPH WINDS.
&&
MPLocal storm report, Jul 30, 7:42 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
742 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 5 SW PHOENIX 33.40N 112.15W
07/30/2018 E60 MPH MARICOPA AZ PUBLIC
50-60 MPH WINDS GUSTS AND BLOWING DUST.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.